Successful Mastectomy and Chemotherapy in a Patient With Breast Cancer and Active Generalized Pyoderma Gangrenosum

Daniel C. Morse, MD; Payal M. Patel, MD; Carter Haag, MD; Alex G. Ortega-Loayza, MD

Disclosures

Wounds. 2020;32(4):E19-E22. 

In This Article

Discussion

The case report described the rapid progression of PG in association with systemic symptoms after the initiation of chemotherapy in a woman with newly diagnosed breast cancer. Initially, the patient was thought to have NF as the painful and rapidly expanding ulceration appeared consistent with a skin infection.

Yet, the worsening ulceration in response to debridement combined with consistently negative cultures suggested an alternative diagnosis. While PG is a diagnosis of exclusion and has no specific test to confirm the diagnosis, the patient's clinical picture was consistent with PG. According to the Delphi criteria,[1] the patient met the major criterion of neutrophilic infiltrate in the histopathology of the ulcer, as well as 5 out of the 8 minor criteria: (1) exclusion of infection; (2) pathergy; (3) history of a papule or pustule ulceration within 4 days of appearing; (4) peripheral erythema, undermining border, and tenderness at ulceration site; and (5) decreasing ulcer size within 1 month of initiating immunosuppressive medication, for the diagnosis of PG.

Albeit uncommon, the authors believe chemotherapy and breast cancer might have been contributory triggers, as both have been reported in association with PG.[3,11] Various medications, including the small-molecule tyrosine kinase inhibitors — gefitinib, imatinib, sunitinib, and pazopanib — and the colony-stimulating factor, filgrastim, have been associated with induction of PG.[3] The current patient received trastuzumab and pertuzumab, HER2 inhibitors. Human epidermal growth factor receptor 2 is overexpressed in about 20% of breast cancers[6] and belongs to the epidermal growth factor receptor (EGFR) family.[6] Blockade of the EGFR pathway results in the cessation of keratinocyte growth, induction of keratinocyte apoptosis, and subsequent epidermal breakdown.[4] Disruption of the epidermal barrier amplifies immune stimulation and increases pro-inflammatory cytokine secretion, leading to cutaneous inflammation.[5]

Pyoderma gangrenosum lesional skin has been shown to express upregulated levels of innate immune components, particularly pattern recognition receptors, thus it is theorized that increased exposure of antigens to innate immune pathways plays a role in the etiology of PG.[5] Interestingly, the selective EGFR inhibitor, gefitinib, has been reported to be associated with PG.[6] In light of the role of HER2/EFGR signaling in keratinocyte homeostasis and the rapid onset of erythema and ulceration of the port site following chemotherapy administration, it is possible trastuzumab and pertuzumab may have resulted in the induction of PG in the present patient. Moreover, pertuzumab inhibits heterodimerization of HER2 with other EGFR members.[7–9] The ability of pertuzumab to inhibit HER2/human epidermal growth factor receptor 1 (HER1) heterodimerization and thus possibly alter HER1/EGFR signaling could account for the increased cutaneous side effects that accompany the addition of pertuzumab to trastuzumab-based chemotherapy.[10] Moreover, the neutrophilic and IL-1 driven nature of PG correlates to the pro-inflammatory phenotype of many solid tumors such as breast cancer.[11]

Diagnostic criteria of PG has been proposed, but diagnosis still remains a challenge because some PG lesions can morphologically mimic NF with rapid skin necrosis.[12] Misdiagnosis of PG can lead to unnecessary surgical procedures, such as debridement and amputation.[12] A recent case series of 54 patients[13] with necrotizing neutrophilic dermatoses (PG and Sweet's syndrome) mimicking NF revealed various overlapping characteristics, including erythema, ulceration, tenderness, violaceous margins, fever, sepsis, shock, leukocytosis, and an elevated C-reactive protein. A significant proportion (76%) of these cases mimicking NF had an initial pathergy insult, such as surgery.[13] Moreover, in patients who were initially diagnosed with NF and did not improve after more than 2 surgical debridements of the affected areas, necrotizing neutrophilic dermatoses should be taken into consideration in the differential diagnosis.[13] This is distinct from postoperative PG (PSPG), another disease that mimics NF, which is frequently associated with operations involving the breast, chest, or abdomen and commonly appears 7 to 11 days postop.[2] The overlapping features of NF and PG very likely contributed to the delay in this patient's diagnosis.

After establishing the diagnosis of PG, the patient required further surgical treatment for her cancer. A consensus perioperative management regimen for active PG when surgery is indicated has not been well defined, but first-line treatment traditionally has been systemic corticosteroids.[1,14]

Surgical procedures are generally contraindicated in patients with PG due to the risk of pathergy.[2,14] A recent review[14] reported a postoperative recurrence or exacerbation risk of 15% in patients with an established history of PG. Increased risk was noted with more invasive procedures (ie, open surgical procedures, Mohs micrographic surgery, debridement).[14] Despite the finding of low risk, physicians must take this management seriously due to the potentially devastating consequences of pathergy accompanying postoperative PG.

As in the current patient, IVIG has demonstrated efficacy in preventing further ulceration when patients with active and quiescent PG undergo surgery, and IVIG maintains a relatively safe profile in avoiding further immunosuppression.[15] Investigation of IVIG in the perioperative setting for patients with PG with a risk for pathergy is warranted because administration of IVIG over 2 to 3 consecutive days preoperatively has been the general recommendation based on previous cases,[15] including the authors' experience. Further, wound care regimens for PG are variable; however, once inflammation is under control, the addition of timolol 0.5% appears effective, as it has been used in the treatment of chronic ulcers of any etiology due to its effects on keratinocyte migration.[16]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....